Commentarii Mathematici Helvetici

, Volume 57, Issue 1, pp 539–602

On the geometry of conjugacy classes in classical groups

  • Hanspeter Kraft
  • Claudio Procesi
Article

DOI: 10.1007/BF02565876

Cite this article as:
Kraft, H. & Procesi, C. Commentarii Mathematici Helvetici (1982) 57: 539. doi:10.1007/BF02565876
  • 173 Downloads

Summary

We study closures of conjugacy classes in the Lie algebras of the orthogonal and symplectic groups and determine which ones are normal varieties. Furthermore we give a complete classification of the minimal singularities which arise in this context, i.e. the singularities which occur in the open classes in the boundary of a given conjugacy class. In contrast to the results for the general linear group ([KP1], [KP2]) there are classes with non normal closure; they are branched in a class of codimension two and give rise to normal minimal singularities. The methods used are (classical) invariant theory and algebraic geometry.

Copyright information

© Birkhäuser Verlag 1982

Authors and Affiliations

  • Hanspeter Kraft
    • 1
    • 2
  • Claudio Procesi
    • 1
    • 2
  1. 1.Mathematisches Institut Universität BaselBasel
  2. 2.Instituto Matematico Guido CastelnuovoUniversità di RomaRoma